Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 1038 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTERS TO THE EDITOR
Year : 2019  |  Volume : 23  |  Issue : 6  |  Page : 648

Imatinib-induced gynecomastia


1 Department of Endocrinology, Christian Medical College and Hospital, Vellore, Tamil Nadu, India
2 Department of Hematology, Christian Medical College and Hospital, Vellore, Tamil Nadu, India

Date of Web Publication20-Jan-2020

Correspondence Address:
Thomas Vizhalil Paul
Department of Endocrinology, Diabetes and Metabolism, Christian Medical College and Hospital, Vellore . 632 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijem.IJEM_566_19

Rights and Permissions

How to cite this article:
Gupta P, Cherian KE, Kapoor N, Fouzia NA, Paul TV. Imatinib-induced gynecomastia. Indian J Endocr Metab 2019;23:648

How to cite this URL:
Gupta P, Cherian KE, Kapoor N, Fouzia NA, Paul TV. Imatinib-induced gynecomastia. Indian J Endocr Metab [serial online] 2019 [cited 2020 Sep 20];23:648. Available from: http://www.ijem.in/text.asp?2019/23/6/648/276221



Dear Sir,

We hereby describe a case of imatinib-associated gynecomastia. A 40-year-old male, a nonconsumer of alcohol, diagnosed with chronic myeloid leukemia (CML) in chronic phase, was started on tyrosine kinase inhibitor therapy. After 3 months of initiating treatment, he presented with pain in both breasts. There was no history of decreased libido. On examination, he had a 2 cm × 2 cm mobile tender lump in the right breast and 1 cm × 2 cm mobile lump in the left breast [Figure 1]. His gonadal and abdominal examinations were normal. Investigations revealed normal renal and liver function tests. Hormonal analysis showed euthyroid status, normal serum testosterone (326 ng/dL), and elevated estradiol level (68 pg/mL). A sonogram of the breasts confirmed gynecomastia on both sides. A final diagnosis of imatinib-associated gynecomastia was made. Gynecomastia is reported to occur in patients with CML or gastrointestinal stromal tumors (GISTs). This effect is probably due to either a reduction in testosterone or due to elevated estradiol levels.[1],[2]
Figure 1: Bilateral gynecomastia

Click here to view


Imatinib is a kinase inhibitor indicated for the treatment of CML, BCR-ABL-positive acute myeloid leukemia, and metastatic GIST. It is usually well tolerated and has a favorable safety profile. A rare but well-documented effect of imatinib is that it affects male reproductive hormones, leading to a decrease in testosterone production and gynecomastia. Both c-KIT and platelet-derived growth factor receptors (PDGFRs) are expressed in the testes and are involved in organogenesis and synthesis of testosterone. Imatinib inhibits c-KIT and PDGFR, leading to a decrease in testosterone production and gynecomastia.[3] Gynecomastia has also been reported in males on imatinib therapy for advanced GISTs, in which normal testosterone and elevated estradiol levels were noted.[2] Tamoxifen is a currently available therapeutic option with which clinical improvement has been reported.[2] Our patient was offered tamoxifen and is planned to be followed up after 3 months to assess clinical improvement and recovery.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to b'e reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Gambacorti-Passerini C, Tornaghi L, Cavagnini F, Rossi P, Pecori-Giraldi F, Mariani L, et al. Gynaecomastia in men with chronic myeloid leukaemia after imatinib. Lancet 2003;361:1954-6.  Back to cited text no. 1
    
2.
Liu H, Liao G, Yan Z. Gynecomastia during imatinib mesylate treatment for gastrointestinal stromal tumor: A rare adverse event. BMC Gastroenterol 2011;11:116.  Back to cited text no. 2
    
3.
Kim H, Chang HM, Ryu MH, Kim TW, Sohn HJ, Kim SE, et al. Concurrent male gynecomastia and testicular hydrocele after imatinib mesylate treatment of a gastrointestinal stromal tumor. J Korean Med Sci 2005;20:512-5.  Back to cited text no. 3
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

   Article Figures
  In this article
 References

 Article Access Statistics
    Viewed591    
    Printed1    
    Emailed0    
    PDF Downloaded75    
    Comments [Add]    

Recommend this journal